J. Phys. I France
Volume 7, Numéro 2, February 1997
Page(s) 247 - 254
DOI: 10.1051/jp1:1997104
J. Phys. I France 7 (1997) 247-254

Dense Packings of Random Binary Assemblies of Disks

N.N. Sinelnikov, M.A. Mazo and Al.Al. Berlin

Department of Polymers, Institute of Chemical Physics, Russian academy of Sciences, Kosygin street 4, Moscow 117977, Russia

(Received 7 December 1996, revised 6 May 1996, accepted 31 October 1996)

The most dense random packings of binary assemblies of hard disks in the plane are considered for the case of disks with a small difference in their radii. An expression for the dependence of the packing density on the relative difference in disk sizes, disk concentration, and mean value of the gaps is derived. The computer simulation of the random dense packing is carried out using various algorithms and theoretical results are confirmed. The gap distribution is shown to be of the exponential type for very dense random packings.

© Les Editions de Physique 1997